Bulletin of Mathematical Biology

, Volume 59, Issue 4, pp 649–677

A search for maximum species abundances in ecological communities under conditional diversity optimization

  • V. L. Alexeyev
  • A. P. Levich
Article

Abstract

We study a multispecies community of autotrophic microorganisms which grow in a batch culture regime with several perfectly complementary resources. A basic hypothesis is that a stationary phase of the polyculture corresponds to a maximum diversity under the constraints having the meaning of matter conservation laws. The corresponding conditional extremum problem is studied in detail. It is shown that a unique solution to this problem—a “species structure formula”—adequately describes the experimental data. We prove a number of strict statements concerning the domain of definition and maxima of the obtained solutions. These statements find an adequate interpretation as limitation principles in ecology and in the problems of community structure control.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Society for Mathematical Biology 1997

Authors and Affiliations

  • V. L. Alexeyev
    • 1
  • A. P. Levich
    • 1
  1. 1.Department of Zoology of Vertebrates and General Ecology, Biology FacultyMoscow State UniversityMoscowRussia

Personalised recommendations